Illinois, 2006Hail in Illinois, May 18, 2006
May 18, 2006 · NWS LOT · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 18, 5:00 AM CST, 6 hours 48 minutes earlier.
Area forecast discussion, May 18, 5:00 AM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
600 AM CDT THU MAY 18 2006
.DISCUSSION FOR MORNING ZONES/GRIDS...
330 AM CDT
A QUIET NIGHT AFTER THE EVENING FIREWORKS. THE STRONG SHORTWAVE
THAT TRIGGERED THE CONVECTION HAS MOVED WELL EAST OF THE REGION.
UNDER SUBSIDENCE FOLLOWING THE EXITING SHORTWAVE...ALLOWING SKIES TO
BECM MOSTLY CLEAR. RADIATIVE COOLING AND WET GROUND HAS LED TO
PATCHY FOG FORMING. EVEN THOUGH SOME WEAK UVV IS MOVING DOWN FROM
WISCONSIN TOWARD THE CWA...PER SCT CU SEEN ON LATEST SATELLITE
IMAGERY AND MODEL OMEGA FIELDS...BUT WEAK SUBSIDENCE IS EXPECTED FOR
LATER TODAY. WITH AMBLE SUNSHINE AND RESIDUAL LOW LEVEL MOISTURE
FROM THE RECENT RAIN...PERHAPS SOME ISOL INSTABILITY SHRS ARE
POSSIBLE THIS AFTERNOON. CHANCES VERY LOW SO WILL KEEP OUT OF THE
ZONES FOR NOW. FOR THE REMAINDER OF THE SHORT TERM FORECAST...ONLY
HAVE DONE SOME MINOR TWEAKING. THE MODEL GUIDANCE HAS BEEN
CONSISTENT ON HANDLING THE HIGH AMPLITUDE...SHORT WAVELENGTH PATTERN
OVER THE CONUS. THE TRENDS HAVE BEEN FOR ONLY VERY SLOW PROGRESSION
WITH A LITTLE DECREASE IN AMPLITUDE OVER THE NEXT FEW DAYS.
NEXT CHANCE OF RAIN WILL BE SATURDAY NIGHT AS A WEAK WARM FRONT SETS
UP OVER CNTRL IL/IN WITH A WEAK SHORTWAVE SLIDING ACROSS THE BNDRY.
NOT A LOT OF FORCING WITH THIS SYSTEM...SO NOT EXPECTING MORE THAN
SHOWERS AT THIS TIME.
INTO THE LONGER TERM...NO CHANGES MADE TO THE EXTENDED PERIOD BEYOND
THE WEEKEND...GIVEN THE DECENT RUN-TO-RUN MODEL CONSISTENCY. AS THE
SYNOPTIC PATTERN BECOMES MORE PROGRESSIVE WITH DECREASING AMPLITUDE
NEXT WEEK...EXPECTING RIDGING TO BUILD OVER THE CENTRAL PLAINS AND
UPPER MIDWEST. THIS COULD LEAD TO SGFNT WARMING FOR THE LOCAL AREA
WITH TEMPS REACHING INTO THE 80S FOR THE FIRST TIME THIS SPRING.
HOWEVER...AS IS USUALLY THE CASE WITH THE LONGER RANGE...WILL HAVE
TO SEE HOW THE SMALLER SCALE FEATURES INTERACT WITH THE LARGER
SCALE...AND NOT GET TOO EXCITED JUST YET...SINCE THE PATTERN OVER
THE CONUS IS SO HIGH AMPLITUDE...IT WILL TAKE SGFNT ENERGY TO BREAK
DOWN THE PATTERN.
KREIN
&&
.AVIATION DISCUSSION REGARDING 12Z TAFS...
HAVE MADE SOME CHGS TO NR TERM OF FCST. SATLT LOOPS SHOW AREA OF HI
BASED SHWRS DVLPG/MOVG SSEWD ACROSS ERN-SRN WI. CLOUD MOTION AND
ORIENTATION SUGGEST MID LVL IMPULSE IS DIGGING SSEWD ACROSS THIS
AREA IN SUPPORT OF DEEPENING CLOSED LOW OVR LWR MICH ATTM. UPWARD
MOTION WITH ASSD MID LVL WIND MAX PUNCHING SWD ACRS WI...AND
REINFORCEMENT OF COLD AIR ALF SUGGEST THIS RGN OF MID LVL
INSTABILITY WILL BE MOVG ACRS TERMINAL AREA THIS MRNG BRINGING A
PERIOD OF LGT SHWRS. NOT A LOT OF LWRING IN VIS ASSD WITH
THIS...BUT ENUF TO WET RUNWAYS FOR A TIME. THIS FEATURE TO ROTATE
THROUGH RGN BY 15-16Z. IN ITS WAKE...FCST SOUNDINGS SUGGEST
PROXIMITY TO COLD UPR LOW TO E WILL ALLOW FOR BKN CU DVLPMT BY AFTN
DUE TO DIURNAL HEATING/MIXING. PASSAGE OF THIS DISTURBANCE LATER
THIS MRNG WILL ALSO BRING INCRS IN WIND SPEED DOWN TO SFC WITH SOME
GUSTS APCHG 25 KTS DURG AFTN.
CONDS TO IMPROVE THIS EVENING AS WIND GUSTS DMNSH AND DIURNAL CU
FIELD LIFTS AND SCATTERS OUT...EVENTUALLY GOING TO CLR SKIES AND LGT
NWLY SFC FLOW BY 06Z.
MERZLOCK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.
&&
Hazardous weather outlook, May 18, 3:30 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT THU MAY 18 2006
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-190930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT THU MAY 18 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE... TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
LMZ740>745-766-190930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT THU MAY 18 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
Hail, Iroquois
- When
- May 18, 11:48 AM CST to 11:51 AM CST
- Where
- Iroquois County, 2 mi N of Onarga
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.750, -88.017
Quarter size hail was reported between Onarga and Gilman on Interstate 57, near mile marker 282.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 18, 20061 death · 5 injured · $127,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in Indiana, May 18, 20061 injured · $126,000 · 1.25 in hail · 25 events
- Lightning Strike in North Carolina, May 18, 2006$250,000 · 1 event
- Lightning Strike in Washington, May 18, 2006$35,000 · 1 event
- Damaging Wind in Georgia, May 18, 2006$30,000 · 1 event
- Damaging Wind in Virginia, May 18, 2006$30,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 18, 2006$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Indiana, May 18, 2006$24,000 · 1.75 in hail · 4 events
- Damaging Wind in Tennessee, May 18, 2006$25,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 18, 2006$25,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 18, 2006$25,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 18, 2006$25,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510169.